Helpline
Speak to a registered nurse.
Call the Beating Bowel Cancer Helpline
(9-5:30 Mon - Thu, 9-4 Fri)

020 8973 0011

or email nurse@beatingbowelcancer.org

Side-effects of radiotherapy

Radiotherapy is the use of X-rays or other high energy radiation to destroy cancer cells. It is often used in rectal cancer to shrink the tumour and any affected lymph nodes around it. The radiation is very targeted to the area needing to be treated but it can, however, have an effect on other organs nearby, as well as affecting tissue in the bowel and on the surrounding skin. The side-effects of radiotherapy will vary from person to person, and may also depend on the length and intensity of the treatment you have.

As part of the consent process, and before you start your radiotherapy, your radiology team will talk to you about the possible side-effects and what you can do to lessen the impact. Your radiology team will be able to advise you on how to minimise and cope with any problems or side-effects associated with your treatment.

 

Radiotherapy on the rectum and surrounding tissues often causes side-effects that get better within a few weeks of treatment ending, but you may also start to experience side-effects months or even years later.

Changed bowel habits

The main effect will be a change to your bowel habit, which can take up to a year to settle down. This is a very common problem, so don’t be embarrassed about discussing it with your medical team.

 

Radiotherapy makes the lining of your bowel more fragile, which can cause bleeding from your anus (back passage). Passing a small amount of blood from your back passage is quite common for most people from time to time and may not need any treatment.

 

Radiotherapy can also thicken the lining of your bowel, making it less flexible and unable to hold as much stool (poo) as before. This can cause the stool to pass through more quickly and may give you less control of your bowel.

 

Problems that may develop at any time after your radiotherapy include:

  • passing blood or mucus from your bottom
  • abdominal cramps
  • a feeling of incomplete emptying
  • diarrhoea or constipation
  • increased frequency of bowel motions
  • urgent need to empty your bowels
  • incontinence (leaking of stool)
  • passing more wind.

 

What to do

You may be able to manage these symptoms in the short term, but if you feel that you can’t cope, please speak to your GP or your colorectal team. They will be able to suggest all kinds of strategies to help. There should also be an incontinence service within your local area that will be able to offer you some help and advice.

 

We would advise you to mention any problems you are having with your radiotherapy nurse or oncologist, as they may be able to recommend either an over-the-counter or prescription medicine that you can try.

 

Experiencing a slow leakage of poo or mucus from your bottom can be a very distressing symptom. If this is a problem for you, it may be helpful to use some sort of padding, such as an incontinence pad or pants. This will allow you to get on with daily activities with less worry and embarrassment, especially when out and about.

 

You can also help yourself by making changes to your diet and doing regular exercises to regain bowel control.

Bladder and urinary problems

Problems that may develop at any time after your radiotherapy include:

  • leakage of urine (stress incontinence)
  • inability to control urinary flow (urinary incontinence)
  • incomplete emptying of the bladder
  • passing urine more often
  • burning discomfort when passing urine.

 

These symptoms are often successfully managed using incontinence pads or underwear for reassurance and comfort. There are medicines which can make it more comfortable to pass urine. Your radiotherapy doctor or team should be able to advise you about these and other simple techniques which can help. If your symptoms persist, they may wish to refer you to a specialist continence service for advice and support.

 

What to do

  • drink at least 2–3 litres of fluid a day
  • avoid drinks that can irritate the bladder. These include drinks containing caffeine (tea, coffee, cocoa and cola), alcohol, fizzy drinks, acidic drinks (fresh orange and grapefruit juice) and drinks with artificial sweeteners
  • avoid smoking, which can make the symptoms of bladder irritation worse
  • if you have a high temperature or you can’t pass urine, go to your local hospital emergency service

Skin changes

Radiotherapy can cause redness, burning, dryness and flaking of the skin where the radiation has passed through on its way to the organ being treated. As treatment continues, your skin can become broken with moist, sore areas.

 

Creams, dressings and pain killers can be used to manage these symptoms which will resolve over time. MAKE SURE YOU TELL THE RADIOTHERAPY NURSE OR RADIOGRAPHER IF YOU ARE HAVING ANY PROBLEMS WITH YOUR SKIN.

 

What to do

  • wash with lukewarm water and unperfumed soap, then pat dry gently with a clean, soft towel
  • do not use talcum powder or any scented products on the treated area
  • check with the radiographer before you put anything on the skin in the treated area, such as creams or ointments
  • when taking a shower, use a very gentle stream of lukewarm water
  • do not soak in the bath for too long
  • wear loose underwear made from cotton or silk. Avoid wearing tight-fitting trousers
  • do not shave, wax or use hair removal creams while having radiotherapy
  • avoid smoking. Smoking makes skin reactions worse.

Sexual problems

Men

You might find that you have problems achieving or keeping an erection as a result of surgery or radiotherapy. This is much more common than you might expect, and can happen as a result of inflammation and damage to tiny nerve endings and blood vessels in the area around the pelvis. Radiotherapy can also affect the production of testosterone. These side-effects are often short-lived and gradually disappear over the course of a few weeks or months, but occasionally it can become something that remains a problem.

 

If you experience long-term difficulties, or have concerns about intimate issues, there are things that can be done to help, with the support of your GP, specialist nurse or a genito-urinary specialist.

 

There are medications such as Viagra that can help to strengthen and sustain an erection. Or you could try vacuum therapy, which is the safest and most consistently successful non-invasive treatment option for erection problems. This uses a cylinder with a pump over the penis, which creates a vacuum to help the penis become and stay erect.

 

Women

 

If you have had radiotherapy, there is an increased risk of vaginal dryness and tightening as a side-effect of this treatment, which can make penetration (and vaginal examinations) uncomfortable or painful. This can be eased in a number of ways, by using intimate lubricating gels or oestrogen creams to help moisten the vagina. Using a vaginal dilator may also help prevent tight bands of scar tissue forming, and keep the vagina ‘open’ after your treatment has finished, and while you are not sexually active.

 

There is specialist help available if you need it from gynaecologists, genito-urinary specialists and psycho-sexual therapists, to talk through worries or to help find solutions to practical problems or concerns. Your GP or specialist nurse can make the referral for you.

Loss of sex drive

This can be a problem for both sexes and is normal when going through any type of life trauma such as bowel cancer treatment, with or without radiotherapy. Maintaining intimacy through cuddles, kissing and gentle foreplay is a good option for the patient and their partner at this time when full sexual activity may not be desired.

 

 

Further help and support

Pelvic Radiation Disease Association

Action Radiotherapy